Nippon Ronen Igakkai Zasshi. Japanese Journal of Geriatrics
Print ISSN : 0300-9173
Volume 53 , Issue 3
Showing 1-15 articles out of 15 articles from the selected issue
Table of Contents
Urgent Reports
Original Article
  • Mototaka Niwano
    2016 Volume 53 Issue 3 Pages 238-243
    Published: July 25, 2016
    Released: August 18, 2016
    JOURNALS FREE ACCESS

    Aim: The Nutrition Support Team (NST) assessed the severity of dysphagia in elderly patients admitted to the internal medical department, and the appropriate nutritional treatment was determined. Patients were treated with either oral nutrition (enteral nutrition, EN) or artificial alimentation (parenteral nutrition, PN). The goal of this study was to analyze whether or not the route of nutrition affected the patient discharge rates.

    Methods: We divided 290 elderly inpatients with dysphagia into 2 groups, the pneumonia group (200 patients) and the non-pneumonia group (90 patients). The NST estimated the swallowing function using the Fujishima dysphagia scale. Monitoring was continued until the NST care and treatment had been finalized.

    Results: We further divided the pneumonia patients into two subgroups: those with a Fujishima dysphagia scale score ≤3 or ≥4 at the beginning of NST intervention. The changes in the swallowing function were analyzed.

    The swallowing function in the patients with a score ≥4 was significantly improved compared with that in the patients with a score ≤3. This difference, however, was not observed in the non-pneumonia group. In both the pneumonia and non-pneumonia groups, the ratio of patients discharged on oral nutrition was one-third, and the ratio of death in hospital was one-quarter, the remaining patients required artificial alimentation.

    Conclusion: Among elderly patients admitted to the internal medical department of the emergency hospital with dysphagia, one-third left the hospital with oral nutritional intake, one-quarter died in hospital, and the remaining required artificial alimentation.

    Download PDF (455K)
Case Report
  • Yuichi Hayashi, Shohei Nishida, Akira Takekoshi, Muneharu Murakami, Me ...
    2016 Volume 53 Issue 3 Pages 244-249
    Published: July 25, 2016
    Released: August 18, 2016
    JOURNALS FREE ACCESS

    Lithium carbonate is considered to be a first-line treatment for bipolar disorder; however, this drug has a narrow therapeutic window, and lithium intoxication is commonly induced by various drugs interaction and situations. We herein report a case of lithium intoxication induced by the administration of an antihypertensive agent targeting the angiotensin 1 (AT1) subtype of the angiotensin II receptor in a 65-year-old woman with a 40-year history of bipolar disorder type 1, and 1-year history of essential hypertension. Her bipolar disorder had been well-controlled with 600 mg/day of lithium carbonate for more than 10 years. She was later diagnosed with hypertension and the AT1 receptor blocker, azilsartan was thereafter administrated on a daily basis. After 3 weeks of azilsartan administration, she presented with progressive action tremor and showed a gradual deterioration of her physical state. Four months after the start of azilsartan administration, she presented with alternating episodes of diarrhea and constipation. Two weeks before admission to our hospital, she presented with mild consciousness disturbances, myoclonus, truncal ataxia, and appetite loss. She was diagnosed to have lithium intoxication based on an elevated serum lithium concentration of 3.28 mEq/l.

    It is therefore important to evaluate the serum lithium concentration after the administration of antihypertensive agents, and consider lithium-antihypertensive agent interactions when selecting antihypertensive agents in elderly patients receiving long-term lithium carbonate treatment.

    Download PDF (382K)
Short Report
Our Geriatric Approach
Doctors’ Office News
Geriatric Medicine Q&A
Information
Notice
feedback
Top